Tennessee, 2015

Damaging Wind in Tennessee, August 22, 2015

August 22, 2015 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across southwestern Middle Tennessee during the afternoon hours on August 22. One storm became severe across northern Giles County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across southwestern Middle Tennessee during the afternoon hours on August 22. One storm became severe across northern Giles County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 22, 1:59 PM CST, 41 minutes earlier.

Area forecast discussion, Aug 22, 1:59 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
259 PM CDT SAT AUG 22 2015

.DISCUSSION...

UPPER LOW SPINNING OVER ARKANSAS EVIDENT IN WATER VAPOR IS
RESPONSIBLE FOR THE SCATTERED SHOWERS AND STORMS FROM MO SEWD TO
AL. THE LINE OF SCATTERED ACTIVITY MARKS A MOISTURE BOUNDARY...BUT
THAT/S RUNNING INTO RELATIVELY DRIER AIR ACROSS MIDDLE AND ERN TN.
THINK THE CURRENT ACTIVITY WILL CONTINUE TO PUSH TOWARD NRN MIDDLE
TN AND WILL WEAKEN AFTER SUNSET RUNNING INTO THIS DRIER AIR AND AS
THE UPPER LOW PUSHES EAST OVERNIGHT. HAVE HIGHER POPS OVER THE SRN
HALF OF MIDDLE TN CLOSER TO THE HIGHER MOISTURE...WITH JUST SLIGHT
CHC POPS AFTER MIDNIGHT.

BY SUNDAY MORNING...A STRONGER UPPER LOW AND ASSOCIATED TROUGH
WILL MOVE ACROSS THE GREAT LAKES DRAGGING ITS COLD FRONT ACROSS
THE TN VALLEY LATE SUNDAY INTO EARLY MONDAY MORNING. WITH MOST OF
THE ENERGY FOCUSED WELL NORTH...JUST KEPT LOWER CHC POPS ACROSS
THE AREA WITH THE BEST CHC OCCURRING SUNDAY AFTERNOON OVER WRN
MIDDLE TN. UNIMPRESSED WITH THE DYNAMICS BUT SOME INSTABILITY IN
PLACE MAY LEAD TO A FEW STRONGER STORMS WITH GUSTY WINDS. DESPITE
MORE CLOUD COVER AND POTENTIAL FOR STORMS...SHOULD STILL REACH
HIGHS IN THE MID-UPPER 80S SUNDAY AFTERNOON.

THEREAFTER...THE COLD FRONT WILL USHER IN A COOLER AND DRIER HIGH
PRESSURE AND NW FLOW PATTERN FOR THE ENTIRE WORK WEEK. HIGHS IN
THE LOW 80S AND LOWS IN THE 50S WILL FEEL OUTSTANDING FOR LATE
AUGUST. WE SHOULD SEE WARMER TEMPS AT OR ABOVE CLIMO BY NEXT
WEEKEND WITH A SLIGHTLY MORE SOUTHERLY FLOW AS SFC HIGH PRESSURE
SLIDES EASTWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  88  67  83 /  30  30  30   0
CLARKSVILLE    67  86  62  80 /  30  30  30   0
CROSSVILLE     66  82  66  78 /  30  30  30  10
COLUMBIA       67  88  67  83 /  40  30  20   0
LAWRENCEBURG   68  87  68  82 /  40  40  20   0
WAVERLY        67  86  64  81 /  40  40  30   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

AL
Hazardous weather outlook, Aug 22, 4:35 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
535 AM CDT SAT AUG 22 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-231030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
535 AM CDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

19

In the hours before

Special weather statement, Aug 22, 2:23 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
323 PM CDT SAT AUG 22 2015

TNZ060-061-095-222100-
MARSHALL TN-GILES TN-MAURY TN-
323 PM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILES...SOUTHERN
MAURY AND WEST CENTRAL MARSHALL COUNTIES UNTIL 400 PM CDT...

AT 322 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF MOUNT PLEASANT...OR 14 MILES SOUTHWEST OF COLUMBIA...
MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...MOUNT PLEASANT...CORNERSVILLE...LYNNVILLE...I-65 EAST OF
COLUMBIA AND CULLEOKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3539 8722 3543 8721 3544 8723 3543 8723
      3544 8729 3546 8729 3547 8728 3550 8728
      3550 8727 3551 8728 3565 8687 3537 8682
      3532 8721
TIME...MOT...LOC 2022Z 255DEG 27KT 3544 8717

21
Special weather statement, Aug 22, 2:23 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE
NASHVILLE TN 323 PM CDT SAT AUG 22 2015

TNZ060-061-095-222100-
MARSHALL TN-GILES TN-MAURY TN-
323 PM CDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY CONTINUES FOR NORTHWESTERN
GILES...SOUTHERN MAURY AND WEST CENTRAL MARSHALL COUNTIES UNTIL 400
PM CDT...

AT 322 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF MOUNT PLEASANT...OR 14 MILES SOUTHWEST OF COLUMBIA...
MOVING EAST AT 30 MPH.

ONE HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...MOUNT PLEASANT...CORNERSVILLE...LYNNVILLE...I-65 EAST OF
COLUMBIA AND CULLEOKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3539 8722 3543 8721 3544 8723 3543 8723
      3544 8729 3546 8729 3547 8728 3550 8728
      3550 8727 3551 8728 3565 8687 3537 8682
      3532 8721
TIME...MOT...LOC 2022Z 255DEG 27KT 3544 8717

21

The radar

The Northeast Alabama radar (KHTX), 99 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Giles

When
August 22, 2:40 PM CST to 2:45 PM CST
Where
Giles County, 1.01 mi WSW of Waco to 0.17 mi N of Happy Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.372, -87.035

Trees were blown down on Yokely Road and Happy Hill Road in Lynnville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596599.